AIDSinfo logo

Side Effects of HIV Medicines

HIV and Lactic Acidosis

(Last updated 12/15/2014; last reviewed 12/15/2014)

Key Points

  • Lactic acidosis is a condition caused by the buildup of lactic acid in the blood. The condition is a rare but serious side effect of some HIV medicines.  
  • All HIV medicines in the nucleoside reverse transcriptase inhibitor (NRTI) drug class may cause lactic acidosis, but the risk is greatest with didanosine (brand name: Videx), stavudine (brand name: Zerit), and zidovudine (brand name: Retrovir). Zidovudine is one of the HIV medicines in the combination drugs Combivir and Trizivir. (Combination drugs include two or more different HIV medicines in one pill.)
  • Early signs of lactic acidosis can include fatigue, loss of appetite, nausea and vomiting, stomach pain, and weight loss. Although these symptoms may not seem serious, they can be the first signs of life-threatening lactic acidosis. If you are taking HIV medicines, always tell your health care provider about any symptoms that you are having—even symptoms that may not seem serious. 
  • Signs of life-threatening lactic acidosis can include above normal heart rate, rapid breathing, jaundice (yellowing of the skin and the whites of the eyes), and muscle weakness. If you are taking HIV medicines and have these signs of lactic acidosis, get medical help immediately.
  • Treatment for lactic acidosis involves stopping the HIV medicine that is causing the condition. In the rare cases when lactic acidosis becomes life-threatening, immediate treatment in a hospital is necessary.

What is lactic acidosis?

Lactic acidosis is a condition caused by the buildup of lactic acid in the blood. The condition is a rare but serious side effect of some HIV medicines.

HIV medicines in the nucleoside reverse transcriptase inhibitor (NRTI) drug class can cause the body to produce too much lactic acid. NRTIs can also damage the liver so that it can’t break down lactate in the blood.

All medicines in the NRTI drug class have been linked to lactic acidosis, but the link is strongest for the following NRTIs:

  • didanosine (brand name: Videx)
  • stavudine (brand name: Zerit) 
  • zidovudine (brand name: Retrovir). Zidovudine is one of the HIV medicines in the combination drugs Combivir and Trizivir. (Combination drugs include two or more different HIV medicines in one pill.)
If you are taking NRTIs, it’s important to know about lactic acidosis. Although lactic acidosis is a rare side effect of NRTIs, the condition can be life-threatening.

Are there other risk factors for lactic acidosis?

In addition to use of some HIV medicines, risk factors for lactic acidosis include the following:

  • Pregnancy 
  • Obesity
  • Older age
  • Lower CD4 count

What are the symptoms of lactic acidosis?

Lactic acidosis often develops gradually. Early signs of lactic acidosis can include fatigue, loss of appetite, nausea and vomiting, stomach pain, and weight loss. These symptoms may not seem serious, but they can be the first signs of life-threatening lactic acidosis. If you are taking HIV medicines, always tell your health care provider about any symptoms that you are having—even symptoms that may not seem serious.

Lactic acidosis can advance rapidly. Signs of dangerously high levels of lactate in blood include:

  • Above normal heart rate
  • Rapid breathing
  • Jaundice (yellowing of the skin and the whites of the eyes)
  • Muscle weakness

If you are taking HIV medicines and have any of these symptoms, get medical help immediately.

What tests are used to detect lactic acidosis?

Tests used to diagnose lactic acidosis include:

  • A test to measure the level of lactate in the blood
  • Other blood tests to check the functioning of the liver
  • An ultrasound or CT scan of the liver

What is the treatment for lactic acidosis?

An HIV medicine that is causing lactic acidosis should be discontinued. However, stopping an HIV medicine because of lactic acidosis doesn’t mean stopping HIV treatment. There are many HIV medicines to include in an HIV regimen.

But if you are taking HIV medicines, do NOT cut down on, skip, or stop taking your medicines unless your health care provider tells you to.

In the rare cases when lactic acidosis becomes life-threatening, immediate treatment in a hospital is necessary. 

How can I learn more about lactic acidosis?

This fact sheet is based on information from the following sources: